Winter Weather, Buchanan
- When
- January 2, 4:00 PM EST to January 3, 8:00 AM EST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
Much colder air arrived on the 2nd. Snow showers were common from late afternoon through the overnight hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Much colder air arrived on the 2nd. Snow showers were common from late afternoon through the overnight hours. Snow accumulations of 2 to 4 inches were common by dawn on the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 2, 2:03 PM EST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EST MON JAN 2 2012
.SYNOPSIS...
STRONG UPPER LEVEL LOW AND ARCTIC AIRMASS WILL RESULT IN WIND
BLOWN SNOW SHOWERS THROUGH TUESDAY. WEAKER COLD FRONT MOVES THROUGH
WEDNESDAY. MODERATING TEMPERATURES FOR THE END OF THE WORK WEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
LATEST WATER VAPOR IMAGERY CONTINUES TO SHOW A MID-LEVEL SHORTWAVE
TROF MOVING SOUTHEAST ACROSS PORTIONS OF INDIANA. OTHER WEAKER
DISTURBANCES WERE EVIDENT IN THE RADAR MOSAIC.
LIGHT SNOW SHOWERS WERE EVIDENT ACROSS MUCH OF THE AREA...WITH
MODERATE TO HEAVY SNOW BEING REPORTED NEAR THE DISTURBANCES.
INDIANA SHORTWAVE IS EXPECTED TO PUSH SOUTHEAST THROUGH TONIGHT. AS
IT APPROACHES...EXPECT AREAL COVERAGE AND INTENSITY OF THE SNOW WILL
INCREASE...WITH NORTHWEST FLOW AND FAVORABLE MOISTURE/TEMP PROFILES
RESULTING IN ENHANCED SNOWFALL ACCUMULATIONS ACROSS THE MOUNTAIN
COUNTIES.
EVEN AFTER SHORTWAVE MOVED BY...NORTHWEST FLOW SHOULD RESULT IN
CONTINUED SNOW SHOWERS ACROSS THE AREA INTO TUESDAY MORNING. HIGH
PRESSURE BUILDING IN TUESDAY SHOULD THEN BRING PRECIP CHANCES ACROSS
THE LOWLANDS TO AN END DURING THE EARLY AFTERNOON HOURS.
HAVE TWEAKED QPF AND ASSOCIATED SNOWFALL AMOUNTS TO REFLECT CURRENT
TRENDS AS WELL AS ENHANCEMENTS IN THE FAVORED UPSLOPE REGIONS.
SNOWFALL ACCUMULATIONS ACROSS SOME OF THE HIGHER TERRAIN MAY
APPROACH WARNING CRITERIA THIS EVENING AND TONIGHT. HOWEVER...
COUNTY AVERAGES SHOULD REMAIN BELOW WARNING CRITERIA...SO WILL LEAVE
MOUNTAIN ADVISORIES AS IS. CURRENT LOWLAND ADVISORIES ALSO LOOK GOOD.
MET/MAV NUMBERS LOOK REASONABLE AND ARE CLOSE TO PREVIOUS NUMBERS.
BECAUSE OF THIS...HAVE ONLY TWEAKED VALUES.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
MODELS SHOW SYSTEM EXITING TUESDAY NIGHT AND ANY SNOW SHOWER
ACTIVITY WILL ALSO END BY DAYBREAK WEDNESDAY. SOME OF THE COLDEST
TEMPERATURES OF THE SEASON WILL BE ON TAP ON COLD NW FLOW TUESDAY NIGHT.
NEXT SYSTEM ARRIVES QUICKLY BUT STAYS TO OUR NORTH. TRAILING COLD
FRONT WILL SWEEP THROUGH DURING THE DAY ON WEDNESDAY. MOISTURE IS
LIMITED WITH THIS SYSTEM. HOWEVER COULD SEE SOME LIGHT SNOW SHOWER
ACTIVITY IN THE NORTHERN UPSLOPE AREAS BY THE AFTERNOON AND EARLY
EVENING WEDNESDAY. SNOW SHOWERS WILL BECOME SCATTERED IN NATURE
EARLY THURSDAY AND END THURSDAY AFTERNOON...AS WEAK RIDGING STARTS
TO BUILD OVER THE REGION. KEPT PRETTY CLOSE THE MET GUID NUMBERS
THROUGHOUT...WITH A BLEND OF MET/MEX NUMBERS ON WEDNESDAY NIGHT
AND THURSDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS HAS BEEN THE CASE FOR MUCH OF THIS WINTER...MODELS ARE IN STRONG
DISAGREEMENT...YES DISAGREEMENT...WITH HANDLING OF A SOUTHERN STREAM
SYSTEM IN THE SPLIT FLOW UPPER PATTERN FOR THE WEEKEND. INITIALLY...
HEIGHTS RISE SIGNIFICANTLY AND SURFACE HIGH PRESSURE SLIDE EAST FOR
THE END OF THE WORKWEEK...WHICH MEANS DRY WITH A SIGNIFICANT WARM UP
INTO THE 50S FRIDAY. MODELS ALSO AGREE ON A COLD FRONT PUSHING SOUTH
AND EAST OF OUR CWA (COUNTY WARNING AREA) LATER SATURDAY...WITH SOME
LIGHT RAIN AS TEMPERATURES WILL EASILY BE WARM ENOUGH IN THE
SOUTHERLY FLOW AHEAD OF THE FRONT.
THEREAFTER...THE BIG QUESTION IS WHAT HAPPENS TO A SOUTHERN PLAINS
UPPER LOW THAT EJECTS SATURDAY NIGHT AND SUNDAY. SOLUTIONS RANGE
FROM THE 12Z GFS BEING FLAT WITH IT AND TAKING IT WELL SOUTH OF US
AS NORTHERN STREAM BECOMES DOMINANT...TO THE 00Z ECMWF LIFTING A
WELL DEFINED SYSTEM TO THE MIDATLANTIC STATES AND OVERSPREADING AT
LEAST THE SOUTHEASTERN TWO THIRDS OF OUR CWA WITH PRECIP. OTHER
MODELS ARE SOMEWHERE IN BETWEEN. THUS...EVEN THO THE GFS IS VERY
INCONSISTENT RUN TO RUN...WE AND HPC HAVE TAKEN A COMPROMISE WHICH
STALLS THE FRONT SOUTH AND EAST OF US...ALLOWING WEAK WAVES OF LOW
PRESSURE TO MOVE ALONG THE FRONT AND AFFECT THE SOUTHEASTERN HALF OF
OUR CWA FOR LATER THIS WEEKEND INTO MONDAY. WILL KEEP THE NORTHWEST
HALF OF CWA DRY. FOR TEMPS...GIVEN THIS SOLUTION DOES NOT ALLOW
ENOUGH COLD AIR TO BE INGESTED INTO THE PRECIP SHIELD FOR
SNOW...UNTIL SUNDAY NIGHT AND MONDAY MAINLY OVER THE NORTHERN AND
CENTRAL MOUNTAINS. WILL KEEP PRECIP LIGHT IN ANY EVENT THIS WEEKEND
FOR NOW. LOOK FOR GENERALLY LOWER TO MID 40S LOW LANDS FOR HIGHS
THIS WEEKEND AND MID TO UPPER 30S FOR LOWS.
SS
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
LOW LEVEL MOISTURE PLUME CONTINUES TO MOVE SOUTHEAST ACROSS OUR
AREA. RADAR AND SATELLITE IMAGERY SHOWS SEVERAL MID-LEVEL TROFS
PUSHING ACROSS AREA...WITH THE MAIN SHORTWAVE OVER INDIANA.
IN RESPONSE TO MOISTURE AND FEATURES...SCATTERED SNOW SHOWERS WITH
MVFR...ISOLD IFR...CONDITIONS WERE BEING REPORTED. VFR CONDITIONS
PREVAILED OUTSIDE OF THE SNOW.
THE MAIN WAVE IS EXPECTED TO PUSH SOUTHEAST ACROSS AREA BETWEEN
21Z AND 06Z TUESDAY. AS THIS FEATURE PUSHES ACROSS AREA...EXPECT
CONDITIONS ACROSS THE LOWLANDS WILL DETERIORATE TO MVFR...ISOLD IFR
IN SNOW SHOWERS BY 22Z...WITH IFR...ISOLD LIFR...CONDITIONS IN
THE MOUNTAINS. THESE CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
15Z...WITH CONDITIONS EXPECTED TO SLOWLY IMPROVE AFTER THAT TIME.
EXPECT GUSTY WESTERLY WINDS WILL SLOWLY DECREASE THRU 01Z...WITH
GUSTY WINDS CONTINUING ACROSS THE HIGHER ELEVATIONS UNTIL 12Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE:MODERATE.
ALTERNATE SCENARIOS: DRY AIR IN THE LOWER LEVELS COULD ACT TO HOLD
VFR/MVFR CONDITIONS FOR A LONGER PERIOD OF TIME...BEFORE
DETERIORATING LATER TODAY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY L L L M L L M L L L L L
HTS CONSISTENCY L M M M M M L M M M M M
BKW CONSISTENCY M M L L L L L L L L L L
EKN CONSISTENCY M M L L L L M L L L L L
PKB CONSISTENCY L M M M M L L M L L L L
CKB CONSISTENCY L L M M L L L L L L L L
AFTER 18Z TUESDAY...
IFR IN WIDELY SCATTERED MOUNTAIN SNOW SHOWERS POSSIBLE EARLY
TUESDAY AFTERNOON.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL NOON EST TUESDAY FOR WVZ015-016-
018-024>031-033-034.
WINTER WEATHER ADVISORY UNTIL 4 PM EST TUESDAY FOR WVZ032-
035>040-046-047.
OH...NONE.
KY...NONE.
VA...WINTER WEATHER ADVISORY UNTIL NOON EST TUESDAY FOR VAZ003-004.
&&
SYNOPSIS...JSH/JS/JMV
NEAR TERM...JSH
SHORT TERM...JS
LONG TERM...JMV
AVIATION...JSHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 259 PM EST MON JAN 2 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017-019- 020-032000- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN- PUTNAM-WIRT-RITCHIE-DODDRIDGE- 259 PM EST MON JAN 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ032-035>040-046-047-032000- TAYLOR-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 259 PM EST MON JAN 2 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ015-016-018-024>031-033-034-032000- DICKENSON-BUCHANAN-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-MCDOWELL-WYOMING- 259 PM EST MON JAN 2 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356602, 356603.